Triangulations of uniform subquadratic growth are quasi-trees
Annales Henri Lebesgue, Volume 5 (2022), pp. 905-919.


Keywords planar triangulation, 2-manifold, uniform volume growth, quasi-tree, asymptotic dimension


It is known that for every α1 there is a planar triangulation in which every ball of radius r has size Θ(r α ). We prove that for α<2 every such triangulation is quasi-isometric to a tree. The result extends to Riemannian 2-manifolds of finite genus, and to large-scale-simply-connected graphs. We also prove that every planar triangulation of asymptotic dimension 1 is quasi-isometric to a tree.


[ADJ97] Ambjorn, Jan; Durhuus, Bergfinnur; Jonsson, Thordur Quantum Geometry: A Statistical Field Theory Approach, Cambridge Monographs on Mathematical Physics, Cambridge University Press, 1997 | DOI | Zbl

[AF15] Adiprasito, Karim A.; Funar, Louis CAT(0) metrics on contractible manifolds (2015) (

[AL07] Aldous, David J.; Lyons, Russell Processes on Unimodular Random Networks, Electron. J. Probab., Volume 12 (2007) no. 54, pp. 1454-1508 | DOI | MR | Zbl

[Ang03] Angel, Omer Growth and percolation on the uniform infinite planar triangulation, Geom. Funct. Anal., Volume 13 (2003) no. 5, pp. 935-974 | DOI | MR | Zbl

[AS60] Ahlfors, Lars V.; Sario, Leo Riemann Surfaces, Princeton Mathematical Series, 26, Princeton University Press, 1960 | DOI | Zbl

[Bar98] Barlow, Martin T. Diffusions on fractals, Lectures on Probability Theory and Statistics (Lecture Notes in Mathematics), Springer, 1998 no. 1690, pp. 1-121 | Zbl

[BBE + 20] Bonamy, Marthe; Bousquet, Nicolas; Esperet, Louis; Groenland, Carla; Liu, Chun-Hung; Pirot, François; Scott, Alex Asymptotic Dimension of Minor-Closed Families and Assouad–Nagata Dimension of Surfaces (2020) (

[BP11] Benjamini, Itai; Papasoglu, Panos Growth and isoperimetric profile of planar graphs, Proc. Am. Math. Soc., Volume 139 (2011) no. 11, pp. 4105-4111 | DOI | MR | Zbl

[BS01] Benjamini, Itai; Schramm, Oded Recurrence of Distributional Limits of Finite Planar Graphs, Electron. J. Probab., Volume 6 (2001), 23 | DOI | MR | Zbl

[Die05] Diestel, Reinhard Graph Theory. 3rd revised and updated ed., Graduate Texts in Mathematics, 173, Springer, 2005 (electronic edition available at: | Zbl

[dlH00] de la Harpe, Pierre Topics in Geometric Group Theory, Chicago Lectures in Mathematics, University of Chicago Press, 2000 | Zbl

[EL21] Ebrahimnejad, Farzam; Lee, James R. On planar graphs of uniform polynomial growth, Probab. Theory Relat. Fields, Volume 180 (2021) no. 3, pp. 955-984 | DOI | MR | Zbl

[FW07] Fujiwara, Koji; Whyte, Kevin A note on spaces of asymptotic dimension one, Algebr. Geom. Topol., Volume 7 (2007) no. 2, pp. 1063-1070 | DOI | MR | Zbl

[Gen08] Gentimis, Thanos Asymptotic dimension of finitely presented groups, Proc. Am. Math. Soc., Volume 136 (2008) no. 12, pp. 4103-4110 | DOI | MR | Zbl

[Geo17] Georgakopoulos, Agelos The planar cubic Cayley graphs, Memoirs of the American Mathematical Society, 1190, American Mathematical Society, 2017 | Zbl

[Gro81] Gromov, Mikhael Groups of polynomial growth and expanding maps. With an appendix by Jacques Tits, Publ. Math., Inst. Hautes Étud. Sci., Volume 53 (1981), pp. 53-73 | DOI | Numdam | Zbl

[Hal64] Halin, Rudolf Über unendliche Wege in Graphen, Math. Ann., Volume 157 (1964) no. 2, pp. 125-137 | DOI | Zbl

[IS87] Imrich, Wilfried; Seifter, Norbert A bound for groups of linear growth, Arch. Math., Volume 48 (1987) no. 2, pp. 100-104 | DOI | MR | Zbl

[IS88] Imrich, Wilfried; Seifter, Norbert A note on the growth of transitive graphs, Discrete Math., Volume 73 (1988) no. 1-2, pp. 111-117 | DOI | MR | Zbl

[JL22] Jørgensen, Martina; Lang, Urs Geodesic spaces of low Nagata dimension, Ann. Fenn. Math., Volume 47 (2022), pp. 83-88 | DOI | MR | Zbl

[Jus71] Justin, Jacques Groupes et semi-groupes à croissance lineaire, C. R. Acad. Sci. Paris, Volume 273 (1971), pp. 212-214 | MR | Zbl

[LP16] Lyons, Russell; Peres, Yuval Probability on Trees and Networks, Cambridge Series in Statistical and Probabilistic Mathematics, 42, Cambridge University Press, 2016 (Available at | DOI | Zbl

[Lyo90] Lyons, Russell Random Walks and Percolation on Trees, Ann. Probab., Volume 18 (1990) no. 3, pp. 931-958 | MR | Zbl

[Man05] Manning, Jason F. Geometry of pseudocharacters, Geom. Topol., Volume 9 (2005), pp. 1147-1185 | DOI | MR | Zbl

[Tim07] Timár, Ádám Cutsets in Infinite Graphs, Comb. Probab. Comput., Volume 16 (2007) no. 1, pp. 159-166 | DOI | MR | Zbl

[WvdD84] Wilkie, Alex J.; van den Dries, Lou An effective bound for groups of linear growth, Arch. Math., Volume 42 (1984) no. 5, pp. 391-396 | DOI | MR | Zbl